Alert archive / Texas / Coastal Flood Statements in 2023
Coastal Flood Statement 8, NWS Brownsville, TX
NWS Brownsville, TX issued this coastal flood statement at Mar 16, 2023, 3:16 AM CDT for Cameron County, Kenedy County, Willacy County, Texas. It took effect at Mar 16, 2023, 12:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2023, 3:16 AM CDT (08:16 UTC)
- In effect from
- Mar 16, 2023, 12:00 PM CDT
- Expired
- Mar 16, 2023, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Brownsville, TX
Counties Cameron County, TX, Kenedy County, TX, Willacy County, TX
The radar
The Brownsville radar (KBRO), 69 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 00:00Z, 8.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 400 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Mar 16, 12:25 AM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Mar 16, 12:25 AM CDT, 2 hours 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1225 AM CDT Thu Mar 16 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Thursday night)
Issued at 144 PM CDT Wed Mar 15 2023
A plethora of hazards will continue in the short term. The
hazards are elevated rip current risk, enhanced surf, and water
running up on the beaches. These beach hazards are being driven by
persistent, strong southeast winds and wind waves as well as
longer period swells from the Gulf of Mexico basin.
Strong onshore flow will develop on Thursday, making for a windy
day. The lower Valley will be on the verge of, if not meeting, wind
advisory criteria, i.e. sustained winds of 30 mph or more or gusts
to 40 mph or higher. We'll continue partly to mostly cloudy in the
short term, and warmer than average, at least through Thursday. Low
temps tonight will be in the upper 60s to near 70, while high temps
on Thursday will be in the 80s and 90s for inland areas. A cold
front pushing through the CWA Thursday night will shave some average
kinetic energy from the atmosphere, leading to low temperatures in
the 50s to near 60 by Friday dawn. Showers and general thunderstorms
will become more likely later Thursday night, after midnight, as the
vigorous surface cold front charges south.
&&
.LONG TERM...
(Friday through next Wednesday)
Issued at 144 PM CDT Wed Mar 15 2023
Sharp cold front is forecast to move through Deep South Texas Friday
morning bringing a 20 to 30 degree drop in high temperatures from
Thursday to Friday. There is also a chance of thunderstorms early
Friday morning ahead of the front. CAPE values over 1000 J/kg
look likely and SPC also has BRO CWA in a general thunderstorm
risk for Friday. Once the front pushes through, rain will diminish
west to east through late morning and the rest of Friday will
remain mostly dry. Northerly winds become gusty behind the front
sustained at 25 mph with gusts to 40 mph. A Wind Advisory may be
needed especially for the coastal counties and barrier island.
Cloudy skies will continue through the weekend with rain beginning
again on Saturday with the best chance occurring Saturday night
into Sunday. Temperatures will drop to the mid 60s for the weekend
with lows in the upper 40s to lower 50s. NBM was running a bit
warm on temperature. Decided to go with a blend of NBM/Consshort
to lower temperatures by a couple of degrees due to moderate to
strong CAA behind the front.
The start of next week will be rainy as well due to a surface level
shortwave trough. This feature will keep the CWA cloudy and cool for
Monday and Tuesday. By Wednesday, high pressure in the eastern
Gulf of Mexico begins to build and allows us to dry out. This will
lead to a mostly dry Wednesday with partly sunny skies. By the
end of the rainy period (Friday-Tuesday), the RGV could possibly
see at least 1" of rain according to WPC QPF.
As for coastal hazards, a High Surf Advisory, a High Risk of rip
currents, and a Coastal Flood Statement will be needed for the
weekend due to the cold front. There will be breaking waves
occurring around 7 feet and water running up almost to the dunes
this weekend causing beaches to narrow for Spring Breakers.
Therefore, a Coastal Flood Statement may need to be upgraded to
Advisory.
&&
.AVIATION...
(06Z TAFS)
Issued at 1222 AM CDT Thu Mar 16 2023
MVFR conditions generally prevail tonight into Thursday morning.
Winds increase Thursday morning out of the southeast and will
breezy to gusty at times Thursday afternoon. VFR conditions this
afternoon will transition to MVFR later Thursday night as winds
calm a bit, but still remain breezy.
&&
.MARINE...
Issued at 144 PM CDT Wed Mar 15 2023
(Now through Thursday Night): No real let up in winds and seas in
the short term, courtesy of a tightening pressure gradient
between Gulf high pressure and upstream low pressure. Strong
southeast to south winds will continue, along with high seas.
Small craft should exercise caution on the Bay tonight, otherwise
small craft advisory conditions will prevail everywhere else. A
strong cold front will be poised to move through the waters right
at the end of the short term. See the next section for more
details.
(Friday through Wednesday): Showers and thunderstorms are likely
ahead of a sharp cold front Friday morning. Rain is likely to
persist through the morning and gradually clear out by the
afternoon hours. High winds and seas will also accompany this
front. Northerly winds are likely to gust to 35 knots and a Gale
Watch has been issued for Friday morning through early Saturday
morning. Small Craft Advisories will be needed after the Gale
Watch as well through the weekend. Saturday through Monday,
showers occur once again due to a surface level low pressure
system moving over Deep South Texas.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 61 72 50 62 / 10 70 10 20
HARLINGEN 58 72 48 63 / 10 70 10 20
MCALLEN 60 71 48 62 / 20 70 10 10
RIO GRANDE CITY 58 70 48 61 / 20 50 10 10
SOUTH PADRE ISLAND 61 71 54 62 / 10 70 10 20
BAYVIEW/PORT ISABEL 59 73 51 63 / 10 70 10 20
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through this evening for TXZ451-454-455.
High Surf Advisory until 7 PM CDT this evening for TXZ451-454-
455.
GM...Gale Watch from Friday morning through Friday evening for GMZ130-
132-135.
Small Craft Advisory until 7 PM CDT this evening for GMZ150-155-
170-175.
Gale Watch from Friday morning through late Friday night for
GMZ150-155-170-175.
&&
SHORT TERM...54-BHM
LONG TERM....65-Soria
AVIATION...58-ReeseHazardous weather outlook, Mar 15, 4:12 PM CDT, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 412 PM CDT Wed Mar 15 2023 TXZ248>255-351-353>355-451-454-455-162115- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo- Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island- Cameron Island- 412 PM CDT Wed Mar 15 2023 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight A High Risk of rip currents remains in effect at the beaches of South Padre Island and at Boca Chica Beach. A High Surf Advisory is in effect for the beaches of South Padre Island and at Boca Chica Beach until 7 AM CDT Wednesday. Coastal Flood Statement is in effect for the beaches of South Padre Island and and at Boca Chica Beach until 8 PM this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Wind Advisory may be needed for the Lower and portions of the Middle Rio Grande Valleys Thursday. A few strong thunderstorms producing wind gusts of 40 to 50 mph are possible late Thursday night into early Friday morning. Rip Currents are likely to remain elevated to high this weekend through next Tuesday. Coastal flooding is possible along area beaches Thursday, Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-162115- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Gulf waters from Port Mansfield to the Rio Grande out 20 nm- Gulf waters from Baffin Bay to Port Mansfield out 20 nm- Gulf waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Gulf waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 412 PM CDT Wed Mar 15 2023 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight A Small Craft Advisory is in effect for the Gulf of Mexico waters from 0 to 60 nautical miles offshore through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Small Craft Advisories to remain in effect for the Gulf of Mexico waters from 0 to 60 nautical miles offshore until 7 PM CDT Thursday. Thunderstorms producing wind gusts 30 to 40 knots are possible along a cold front Thursday night. A brief window of gale conditions could develop offshore in wake of a cold front late Thursday night into early Friday morning. A low pressure area could form east of the Lower Texas coastal waters Monday and possibly produce wind gusts near gale force. Otherwise, additional Small Craft Advisories are possible along the Lower Texas Coast through the entire period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 3:18 AM CDT | Wind Advisory | BRO | Cameron, Willacy | 15 hr |
| Mar 16, 9:20 AM CDT | Gale Warning | BRO | 31 hr |
Nearby
Coastal Flood Statements in Texas, 2023Every coastal flood statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.